Q and A

Question

Switched from TLE to TLD. Now I feel worse.

56 years old and was diagnosed in 1997. I have been on ARVs since 2003. Adherence has been good and latest CD4 count reads 1031 and viral load undetectable. My ARVs were switched from TLE to TLD on 1st January 2021. Reason was WHO now recommends TLD and TLE will no longer be supplied. Since then I have been experiencing spikes in blood sugar and blood pressure, severe joint and lower back pains, fever and chills so much that sometimes it feels like I wasn’t on ARVs at all. I complained to my doctor but he thinks it’s psychological. I did not agree with him not after living with HIV for 24 years and 6 of those were without ARVs. Tests for arthritis and other stuff came out negative. Went online and studied about dolutegravir. I learnt that my symptoms could be related to Immune Reconstitution Inflammatory syndrome (IRIS). Could you please tell me more about IRIS? If the problem is not IRIS, what are my options? I noticed all these started since I was placed on dolutegravir. I’m on Nifedepine and lisilnoprin for high blood pressure and no medication for blood sugar as tests reveal I’m pre-diabetic. Presently on a self control program to bring down the numbers. Thanks!

Michael.

Answer

Hi Michael, how are you doing?

The easiest way to confirm your sensitivity to dolutegravir would be to return to Atripla for a few weeks. This would identify if the symptoms you are experiencing are a result of dolutegravir.

Regardless of current WHO guidelines, if you find you are sensitive to dolutegravir and as you were fine prior to switching person, then switching back to a generic version of TLE would be fine.

Even though Atripla is discontinued, generic versions are still used. Some people in every country are likely to need an alternative to TLD.

IRIS is based on having a very low CD4 counts, this is not something you currently have. As such it is not a concern.

Josh

Comment

Your email address will not be published.